Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 113, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2017, 5:27 AM CDT for Houston County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 5:27 AM CDT (10:27 UTC)
- Expired
- May 21, 2017, 6:15 AM CDT
- In force
- 48 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Houston County, TX
The radar
The Shreveport radar (KSHV), 192 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
724
WUUS54 KHGX 211027
SVRHGX
TXC225-211115-
/O.NEW.KHGX.SV.W.0113.170521T1027Z-170521T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
527 AM CDT SUN MAY 21 2017
The National Weather Service in League City has issued a
* Severe Thunderstorm Warning for...
Northwestern Houston County in southeastern Texas...
* Until 615 AM CDT.
* At 527 AM CDT, a severe thunderstorm was located 7 miles west of
Grapeland, or 13 miles northwest of Crockett, moving northeast at
20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Grapeland, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3157 9521 3159 9518 3156 9514 3155 9514
3154 9513 3130 9567 3132 9567 3134 9566
3135 9568 3136 9566 3138 9569 3142 9571
3145 9571 3147 9574 3147 9572 3149 9573
3152 9570 3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1027Z 228DEG 19KT 3147 9561
HAIL...1.25IN
WIND...<50MPH
$$1 follow-up statement
612
WWUS54 KHGX 211108
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
608 AM CDT SUN MAY 21 2017
TXC225-211117-
/O.EXP.KHGX.SV.W.0113.000000T0000Z-170521T1115Z/
Houston TX-
608 AM CDT SUN MAY 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON COUNTY
WILL EXPIRE AT 615 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3157 9521 3159 9518 3156 9514 3155 9514
3154 9513 3130 9567 3132 9567 3134 9566
3135 9568 3136 9566 3138 9569 3142 9571
3145 9571 3147 9574 3147 9572 3149 9573
3152 9570 3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1107Z 228DEG 19KT 3159 9546
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:59 AM CDT, 28 minutes earlier.
Area forecast discussion, May 21, 4:59 AM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 459 AM CDT Sun May 21 2017 .DISCUSSION... Scattered showers and thunderstorms continue across the area...aided by some impulses moving thru in the flow aloft. A few cells continue to pulse up to severe levels with large hail and heavy rain being the primary threat. Thankfully the cells are moving which mitigates the observed high rain rates. The frontal boundary/wind shift has sagged to near the coast and is becoming more diffuse. With some daytime heating it might drift further inland and possibly set up a convergent zone for additional storms this afternoon. Vast majority of guidance indicates areas along and south of I-10 will emerge as the favored area for the best areal coverage. Though instability shouldn't be quite as high as Sat evening and overnight, there should still be enough whereas a few pulse strong/severe cells can't be ruled out. PW's around 2" and diminishing storm motions could also lead to some localized heavy rain. Main concern as far as the potential for widespread significant wx looks to be late tonight thru the day Monday as a stronger upper disturbance moves up from Mexico and across the area. It should generate widespread precip that'll begin moving in after midnight and continue into at late Monday evening. Question is where will the surface boundary be as this occurs? It'll likely serve as a focus for the higher rainfall amounts and potential for any flash flooding. Guidance suggests it could be anywhere from the Highway 59 corridor to just offshore. Due to the expected prolonged rain, and the potential for heavy rain with pooling 1.9-2.2" PW's, we've been placed in a moderate risk for flash flooding. Holding off on issuing a watch attm as we still have some time for the next shift or two to see how things evolve and hopefully further narrow down a threat area should one exist. Amplifying western ridge will send a few strong shortwaves from the Rockies southeastward across east cntl Tx Monday night and again Tue night. These will eventually carve out an eastern trof. We may see some sct precip associated with one or both of these shortwaves if there's any leftover moisture from Sunday night and Monday's system. A cool front should be moving off the coast on Tue. Improved (drier) conditions are expected for the remainder of the work week. 47 && .MARINE... No issues with the marine forecast these next few days with light onshore winds prevailing. Scattered showers/thunderstorms will be possible during this time as a weak frontal boundary lingers over inland SE TX. Models remain on track with pushing a second strong- er cold front into the coastal waters Tues. We could see SCEC/SCA north winds by Weds morning, but will be very short-lived. Return flow expected to be in place across the Gulf waters late Weds eve- ning/early Thurs morning. 41 && .AVIATION... Forecast will remain messy and likely very dependent on mesoscale factors through this next TAF package. Will keep with persistence (generally) with a mix of MVFR CIGS/VCSH/VCTS. 41 && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 81 68 77 64 79 / 30 70 80 50 30 Houston (IAH) 86 72 78 66 82 / 50 60 80 50 30 Galveston (GLS) 85 77 81 71 81 / 50 70 80 70 30 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 20, 4:04 PM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 404 PM CDT Sat May 20 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-212115- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 404 PM CDT Sat May 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms capable of producing locally heavy rainfall will be possible this afternoon and tonight generally north of Interstate 10. Isolated amounts in excess of 2-4 inches may be possible. Additionally, stronger thunderstorms this afternoon may be capable of gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms capable of producing locally heavy rainfall will be possible Sunday through Thursday across Southeast Texas. Some of this rainfall may be able to cause minor or flash flooding Monday and Tuesday. Some of these thunderstorms may also be capable of gusty winds or hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. GMZ330-335-350-355-370-375-212115- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 404 PM CDT Sat May 20 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of showers and thunderstorms will be possible Sunday through Tuesday ahead of a cold front. Small Craft Advisories may be needed in the wake of the front Tuesday night or Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 20, 11:42 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1142 PM CDT SAT MAY 20 2017
TXZ195-196-210530-
Brazos TX-Burleson TX-
1142 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL
BRAZOS COUNTIES UNTIL 1230 AM CDT...
At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Tanglewood, or 10 miles west of Caldwell, moving
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Caldwell and Chriesman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.
&&
LAT...LON 3073 9662 3073 9660 3071 9660 3070 9657
3072 9652 3044 9648 3045 9688 3046 9688
3046 9690 3047 9691 3049 9690 3050 9691
3051 9690 3053 9691 3056 9696
TIME...MOT...LOC 0442Z 264DEG 19KT 3055 9688
40Special weather statement, May 21, 1:00 AM CDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
100 AM CDT SUN MAY 21 2017
TXZ177-195>199-210630-
Walker TX-Brazos TX-Washington TX-Grimes TX-Burleson TX-
Montgomery TX-
100 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLESON...GRIMES...
NORTH CENTRAL WASHINGTON...BRAZOS...NORTHWESTERN MONTGOMERY AND WEST
CENTRAL WALKER COUNTIES UNTIL 130 AM CDT...
At 100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Millican, or 8 miles southeast of College Station, moving east at 45
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
College Station, Bryan, Navasota, Snook, Bedias, Millican, Anderson,
Kyle Field, Iola, Wellborn, Roans Prairie, Richards and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3085 9586 3063 9583 3041 9581 3035 9640
3046 9649 3068 9650
TIME...MOT...LOC 0600Z 254DEG 37KT 3052 9621
40Local storm report, May 21, 1:55 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
155 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM TSTM WND DMG 9 NW NAVASOTA 30.46N 96.21W
05/21/2017 BRAZOS TX 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF FM-159 AND MATT
WRIGHT ROAD.
&&
EVENT NUMBER HGX1700205
40Special weather statement, May 21, 3:18 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
318 AM CDT SUN MAY 21 2017
TXZ176-196-210900-
Madison TX-Brazos TX-
318 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRAZOS AND WESTERN
MADISON COUNTIES UNTIL 400 AM CDT...
At 318 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kurten, or 19 miles north of Bryan, moving east at 15
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Normangee and North Zulch.
LAT...LON 3085 9598 3086 9636 3090 9636 3092 9634
3097 9626 3100 9617 3107 9605
TIME...MOT...LOC 0818Z 256DEG 14KT 3094 9627Special weather statement, May 21, 5:04 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
504 AM CDT SUN MAY 21 2017
TXZ163-164-211100-
Houston TX-Trinity TX-
504 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRINITY AND HOUSTON
COUNTIES UNTIL 600 AM CDT...
At 504 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkhart to 13 miles south of Austonio.
Movement was east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Crockett, Austonio, Grapeland, Groveton, Lovelady, Kennard, Latexo,
Weches and Pennington.
LAT...LON 3157 9521 3158 9517 3156 9514 3155 9515
3153 9511 3098 9510 3100 9537 3109 9543
3098 9559 3109 9564 3111 9568 3129 9570
3129 9567 3134 9566 3135 9568 3139 9569
3152 9569 3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 1004Z 247DEG 20KT 3162 9567 3100 9568The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:29 PM CDT | Special Weather Statement | HGX | San Jacinto | 46 min |
| May 20, 7:34 PM CDT | Special Weather Statement | HGX | Trinity | 41 min |
| May 20, 7:44 PM CDT | Severe Thunderstorm Warning | HGX | Houston, Trinity | 31 min |
| May 20, 8:41 PM CDT | Special Weather Statement | HGX | Houston | 19 min |
| May 20, 11:42 PM CDT | Special Weather Statement | HGX | Burleson | 48 min |
| May 20, 11:53 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 37 min |
| May 21, 12:27 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 33 min |
| May 21, 1:00 AM CDT | Special Weather Statement | HGX | Brazos, Grimes | 30 min |
| May 21, 1:16 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Washington | 29 min |
| May 21, 1:42 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Grimes, Montgomery, Walker | 63 min |
| May 21, 2:43 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery, Walker | 47 min |
| May 21, 3:18 AM CDT | Special Weather Statement | HGX | Madison | 42 min |
| May 21, 3:25 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Madison | 50 min |
| May 21, 4:14 AM CDT | Severe Thunderstorm Warning | HGX | Houston, Madison, Walker | 45 min |
| May 21, 5:04 AM CDT | Special Weather Statement | HGX | Houston, Trinity | 56 min |
| May 21, 9:14 AM CDT | Special Marine Warning | HGX | 91 min | |
| May 21, 9:45 AM CDT | Areal Flood Advisory | HGX | Harris | 60 min |
| May 21, 9:57 AM CDT | Special Marine Warning | HGX | 48 min | |
| May 21, 10:44 AM CDT | Special Marine Warning | HGX | 61 min | |
| May 21, 10:45 AM CDT | Special Marine Warning | HGX | 60 min | |
| May 21, 10:49 AM CDT | Special Weather Statement | HGX | Galveston | 41 min |
| May 21, 11:36 AM CDT | Special Weather Statement | HGX | Galveston | 39 min |
| May 21, 11:55 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 21, 12:11 PM CDT | Special Weather Statement | HGX | Chambers | 64 min |
| May 21, 3:05 PM CDT | Tornado Warning | HGX | Waller | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.